Related Experiment Video
Updated: Sep 25, 2026

Development of Human Renal Tubular Epithelial Cell Primary Cultures in Monolayers and Three-Dimensional Conditions
Published on: June 13, 2025
[Mitomycin-induced hemolytic-uremic syndrome]
G Zeller1, E Wandel, A Schwarting
1I. Medizinische Klinik und Poliklinik, Johannes-Gutenberg-Universität Mainz.
History And Clinical Findings:
A 58-year-old patient suffered from rapidly progressing renal insufficiency and 11 kg weight-loss three months after adjuvant treatment of a carcinoma of the lower bowel (G 2 T 3 N 1 M 0 ) with mitomycine C. At the point of hospitalisation the patient was anuric while suffering from pulmonary oedema, hemolytic anemia and thrombocytopenia.
Investigations:
Computed tomography and bronchial endoscopy showed pulmonary haemorrhage. Recurrence of carcinoma or metastases were excluded. Renal biopsy revealed mesangiolysis and concentric intimaproliferation (onion skinning). Beside haemolytic anaemia and fragmentocytes toxic damage of the bone marrow was found.
Treatment And Course:
After one week treatment in the intensive care unit because of respiratory insufficiency recovery was observed under plasma separation and high dose corticosteroid therapy. Disease activity involved renal failure, bone marrow insufficiency, microangiopathic anaemia thrombopenia and pulmonary haemorrhage.
Conclusion:
Lung involvement in the course of haemolytic uremic syndrome is rare and carries a high lethality. The case illustrates the need of detailed diagnostic for correct treatment of haemolytic uremic syndrome. If chemotherapy is required in patients with pre-existing or intercurrent renal failure dose adaptation is necessary to avoid dose-dependent toxicity of mitomycine C.
Related Concept Videos
Cytotoxic Edema: Pathophysiology
Myocarditis I: Introduction
